Hail, Greene
- When
- March 17, 12:15 PM CST
- Where
- Greene County, 1 mi E of Mc Lain
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.120, -88.813
Several thunderstorms developed across the area and produced strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Several thunderstorms developed across the area and produced strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 17, 11:59 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1259 PM CDT THU MAR 17 2016 .DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. && .AVIATION... 18Z ISSUANCE...WILL BEGIN WITH IFR CONDITIONS IN LOW CEILINGS FOR KPNS ALONG WITH TEMPO GROUP FOR MVFR CONDITIONS...IMPROVING TO VFR BY MID AFTERNOON. WILL BEGIN THE KMOB AND KBFM TAFS WITH VICINITY THUNDERSTORMS AS CONVECTION FLARES UP ALONG A SEABREEZE PUSHING INLAND. SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL OCCUR BY MID AFTERNOON...WITH LARGE HAIL BEING THE MAIN THREAT. THE SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL PERSIST THROUGH MUCH OF THE EVENING BEFORE PUSHING SOUTH OF THE GULF COAST. CEILINGS WILL LOWER TO LIFR/IFR LATE THIS EVENING INTO FRIDAY MORNING WITH VLIFR CONDITIONS POSSIBLE. LIGHT AND PRIMARILY SOUTHERLY WINDS ARE EXPECTED THROUGH MUCH OF THE PERIOD. /22 && .PREV DISCUSSION... /ISSUED 1048 AM CDT THU MAR 17 2016/ DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW. UPDATE...INCREASED COVERAGE OF STORMS IS FORECAST OVER THE LAND ZONES THROUGH THE DAY. UPPER AIR MAPS THIS MORNING SHOW A NEARLY ZONAL FLOW AT HIGH LEVELS WITH A QUASI-STATIONARY SURFACE FRONTAL BOUNDARY ALIGNED PARALLEL TO THE MEAN HIGH LEVEL FLOW FROM THE SOUTHEAST STATES...WESTWARD INTO CENTRAL TEXAS. A SERIES OF MID LEVEL ENERGY MAXIMA WILL CONTINUE TO PASS ACROSS THE CENTRAL GULF COAST AND WILL PROVIDE UPPER LEVEL SUPPORT IN TANDEM WITH FRONTAL ASCENT. DEEP LAYER MOISTURE...PRECIPITABLE WATER VALUES AROUND 1.35 INCHES PER 17.12 UTC SOUNDINGS OVER THE CENTRAL GULF COAST...IS SOME 155 TO 180% OF NORMAL. WITH THE FRONT ALIGNED WITHIN THIS ZONE...ACTIVE WESTERLY FLOW ALOFT...AND INSTABILITY WITH MUCAPE 2000 TO 3000 J/KG...SHOWERS AND STORMS BECOME SCATTERED TO NUMEROUS IN COVERAGE HEADING INTO THE AFTERNOON. INCREASED COVERAGE IS SUPPORTED BY THE HIGH RESOLUTION MESOSCALE MODELS. SOME OF THE STRONGER STORMS COULD VERY WELL INCREASE TO SEVERE LEVELS WITH MAIN THREAT BEING LARGE HAIL GIVEN LOW WET BULB ZERO HEIGHTS LESS THAN 9000 FT. FORECASTERS HAVE NOTICED SPLITTING/DEVIANT STORM MOTIONS WITH THIS MORNING'S ISOLATED STORMS. SOME LIFTING UP TO THE NORTHEAST AND OTHERS DROPPING TO THE SOUTHEAST AT SOME 40 TO 45 MPH. DUE TO THE ISOLATED COVERAGE OF ANY SEVERE STORMS...FORECASTERS MAINTAIN A LIMITED THREAT LEVEL FOR NOW. BUT...IF RADAR TRENDS BEGIN TO SHOW AN INCREASE IN AREAL COVERAGE UPSTREAM AND AN UPTICK IN WARNINGS OR IF A WATCH IS ISSUED...THE THREAT LEVEL WILL BE UPGRADED TO ELEVATED. STAY TUNED. /10 PREV DISCUSSION... /ISSUED 335 AM CDT THU MAR 17 2016/ NEAR TERM /NOW THROUGH THURSDAY NIGHT/...A QUASI-STATIONARY BOUNDARY REMAINS IN PLACE ACROSS THE AREA THIS MORNING...ROUGHLY ALONG THE HWY 84 CORRIDOR. THIS BOUNDARY ALONG WITH DAYTIME HEATING AND SUBTLE UPPER LEVEL SHORTWAVES MOVING THROUGH THE ZONAL UPPER FLOW WILL CAUSE THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE DAY. THE HIGHEST COVERAGE CAN BE EXPECTED DURING THE AFTERNOON HOURS. A FEW STRONG TO BRIEFLY SEVERE STORMS ARE POSSIBLE MAINLY OVER OUR WESTERN ZONES WHERE THE BEST COMBINATION OF FORCING AND INSTABILITY WILL RESIDE. IF STRONG STORMS DEVELOP...THE PRIMARY HAZARD WILL BE MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WHERE STORMS TRAIN OVER THE SAME AREAS. HIGHS THIS AFTERNOON WILL BE IN THE UPPER 70S TO NEAR 80S. COASTAL AREAS REMAIN COOLER DUE TO THE COOLER WATER. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVERNIGHT WITH LOWS IN THE MID 50S INLAND TO LOW/MID 60S ALONG THE COAST. /13 SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...A ZONAL FLOW PATTERN PERSISTS OVER THE FORECAST AREA ON FRIDAY WITH AN ELONGATED EAST- WEST ORIENTED UPPER TROF OVER THE NORTHEAST STATES AND INTERIOR PLAINS. THE UPPER PATTERN BECOMES INCREASINGLY MERIDIONAL THROUGH FRIDAY NIGHT AS AN UPPER LOW FORMS OVER THE EASTERN PLAINS...AND EVOLVES INTO AN AMPLIFYING UPPER TROF SWEEPING INTO THE EASTERN STATES SATURDAY INTO SATURDAY NIGHT. A STALLED FRONTAL BOUNDARY LOCATED NEAR THE COAST FRIDAY MORNING SHIFTS INLAND DURING THE DAY AS A SERIES OF SHORTWAVES MOVE ACROSS THE REGION. A SERIES OF SURFACE WAVES DEVELOP ON THE FRONTAL BOUNDARY IN RESPONSE TO THE SHORTWAVE SYSTEMS...AND CONTINUE TO MOVE ALONG THE BOUNDARY THROUGH FRIDAY NIGHT WHILE A SURFACE RIDGE STRENGTHENS OVER THE PLAINS AND BUILDS SOUTHWARD INTO THE SOUTHERN PLAINS AND ALSO INTO THE SOUTHEAST STATES. THE FRONTAL BOUNDARY AND SERIES OF SURFACE WAVES WILL SUPPORT AT LEAST LIKELY POPS ACROSS THE ENTIRE AREA FRIDAY INTO FRIDAY NIGHT...FOLLOWED BY DECREASING POPS ON SATURDAY WITH DRY CONDITIONS EVOLVING SATURDAY NIGHT AS THE AMPLIFYING UPPER PATTERN LEADS TO THE SURFACE RIDGE BUILDING PROGRESSIVELY FURTHER INTO THE SOUTHEAST STATES...AND DRIVES THE FRONTAL BOUNDARY WELL EAST OF THE AREA. SURFACE BASED CAPES WILL INCREASE TO AROUND 1500 J/KG ON FRIDAY...AND WHILE SHEAR VALUES WILL BE GENERALLY LOW...WET BULB ZERO VALUES NEAR 10.5 KFT SUGGEST A POTENTIAL FOR MAINLY SMALL HAIL AND SOME STRONG WIND GUSTS WHICH LINGERS INTO THE EVENING HOURS. RAINFALL TOTALS FOR FRIDAY INTO SATURDAY WILL RANGE FROM 1.5 INCHES NEAR THE COAST TO 0.5-1.0 INCHES WELL INLAND...AND THERE CONTINUES TO BE A POTENTIAL FOR LOCALLY HEAVY RAINFALL MAINLY OVER THE COASTAL COUNTIES DUE TO STORMS REPEATEDLY MOVING ACROSS THE SAME AREA. HIGHS ON FRIDAY WILL BE IN THE MID 70S...FOLLOWED BY COOLER TEMPERATURES ON SATURDAY WITH HIGHS MAINLY IN THE MID TO UPPER 60S. LOWS FRIDAY NIGHT WILL BE MOSTLY IN THE MID/UPPER 50S...THEN TRENDING COOLER FOR SATURDAY NIGHT WITH LOWS IN THE LOWER 40S INLAND AND MID/UPPER 40S CLOSER TO THE COAST. /29 LONG TERM /SUNDAY THROUGH WEDNESDAY/...THE UPPER TROF CONTINUES ACROSS THE EASTERN STATES AND INTO THE WESTERN ATLANTIC THROUGH MONDAY...WITH A ZONAL FLOW PATTERN DEVELOPING OVER THE FORECAST AREA THROUGH TUESDAY. WHILE ANOTHER UPPER TROF ADVANCES ACROSS THE WESTERN STATES LATE IN THE PERIOD...DRY CONDITIONS ARE EXPECTED FOR THE FORECAST AREA AS A SURFACE HIGH SHIFTS ACROSS THE REGION AND LEAVES A SURFACE RIDGE OVER THE NORTHERN GULF. HIGHS ON SUNDAY WILL BE IN THE LOWER 60S...THEN TREND WARMER TO THE LOWER/MID 70S BY WEDNESDAY. LOWS SUNDAY NIGHT WILL RANGE FROM THE MID 30S INLAND TO NEAR 40 CLOSE TO THE COAST...THEN LIKEWISE TREND WARMER TO THE LOWER 50S FOR MOST OF THE AREA BY TUESDAY NIGHT. /29 MARINE...A WEAK PRESSURE PATTERN WITH A SURFACE FRONT NEARBY RESULTS IN LIGHT WINDS AND SMALL SEA STATES THROUGH THE END OF THE WEEK. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR SCATTERED TO NUMEROUS SHOWERS AND STORMS. VISIBILITY COULD BE QUICKLY REDUCED TO LESS THAN A MILE WITH THE PASSAGE OF HEAVIER RAINS. A COLD FRONT WILL MOVE THROUGH ON SATURDAY BRINGING A STRONG OFFSHORE FLOW AND BUILDING SEAS. WINDS DECREASE AND SEAS SUBSIDE BY MONDAY AS HIGH PRESSURE BUILDS ACROSS THE CENTRAL GULF COAST. /13 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/MOB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 506 AM CDT THU MAR 17 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181015- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 506 AM CDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING THROUGH THE AFTERNOON HOURS. THE PRIMARY THREAT WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN. SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING....SEE THE LATEST RIVER FORECAST FOR MORE INFORMATION. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE END OF THE WEEK. SOME LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY IN COASTAL LOCATIONS. SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING....SEE THE LATEST RIVER FORECAST FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH WEDNESDAY. GMZ630>635-650-655-670-675-181015- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 506 AM CDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OFFSHORE FLOW WILL INCREASE SATURDAY INTO SUNDAY AS A COLD FRONT MOVES SOUTH OF THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 759 AM CDT THU MAR 17 2016 ALZ060-171330- COVINGTON AL- 759 AM CDT THU MAR 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COVINGTON COUNTY UNTIL 830 AM CDT... AT 758 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OPP...MOVING SOUTHEAST AT 20 MPH. UP TO DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OPP...HORN HILL AND ONYCHA. PRECAUTIONARY/PREPAREDNESS ACTIONS... OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN MOBILE. && LAT...LON 3122 8634 3137 8623 3135 8620 3111 8619 TIME...MOT...LOC 1258Z 303DEG 16KT 3126 8622 BUTTS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT THU MAR 17 2016
FLZ204-206-171700-
SANTA ROSA COASTAL FL-OKALOOSA COASTAL FL-
1105 AM CDT THU MAR 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA ROSA
AND SOUTHWESTERN OKALOOSA COUNTIES UNTIL NOON CDT...
AT 1104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF GULF BREEZE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GULF BREEZE...MIDWAY...TIGER POINT...NAVARRE BEACH...NAVARRE...ORIOLE
BEACH AND FORT WALTON BEACH--NAVARRE--WRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH AREAS WHERE WATER COVERS THE ROAD.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
MOBILE.
&&
LAT...LON 3036 8720 3045 8686 3044 8682 3045 8676
3041 8675 3040 8675 3041 8682 3040 8683
3039 8683 3040 8674 3037 8692 3038 8690
3039 8685 3040 8684 3040 8695 3035 8717
3034 8718
TIME...MOT...LOC 1604Z 252DEG 16KT 3023 8713
BUTTSThe Mobile radar (KMOB), 73 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph downed trees on Henry Eubanks Road and Highway 63 north. Power lines also down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626158, 626159, 626162, 626160, 626161.